(806) 725 - 0941

© 2018 by Southwest Parkinson Society.  

  • White Facebook Icon
  • White Twitter Icon
  • White LinkedIn Icon
  • White Google+ Icon

Q&A With Dr. Hendley

Dr. Katie Hendley is the Medical Director and Board Member for Southwest Parkinson Society.
Do you have a question for Dr. Hendley?
How do I know if I have Restless Leg Syndrome (RLS)?

RLS has a fairly specific definition that states:
 

  1. Any uncomfortable sensation that creates an URGE to move

  2. Occurs in the evening and with periods of rest

  3. Movement relieves the uncomfortable sensation


RLS can also involve other parts of the body, other than the legs. A sleep study will not diagnose this condition. There are several medications that are used to treat RLS, several of which are also used in Parkinson’s Disease. RLS can exist alone, either primary or secondary RLS. In secondary RLS, blood work may help identify a cause such as iron deficiency, vitamin deficiencies, or metabolic abnormalities. It can often be seen in pregnancy, neuropathy, kidney disease as well as alongside Parkinson’s disease. RLS can be very disruptive to quality of life, making sleep very difficult. In addition, patients may have trouble sitting at work and often resist traveling because of the severity of the RLS. It is important to address these symptoms with your physician in order to maintain a better quality of life.

 

My spouse with Parkinson’s disease has started having increased movements that are bothersome to me. What are these.

Patients with PD on levodopa will eventually experience an unexpected side effect of the medication called dyskinesias. These are involuntary, writhing movements of arms, legs, trunk and head that usually occur with the peak of the levodopa medication. often times, the movements are much more noticeable and bothersome to others around the patient than they are to the patient him/ herself. They are not specifically harmful to the patient and are reversible with treatment regimen changes directed by your physician. The movements may be managed in several different ways. Sometimes, taking the levodopa with dietary protein will reduce the absorption of the medication, therefore blunting the side effect. (This may also render the medication slightly less effective however.) A medication adjustment, such as a smaller dose of levodopa, a timing adjustment of the medication, or the addition of additional medications, such as Amantadine may be needed if the movements are bothersome to the patient or create a safety risk (such as falling). It is helpful to try and understand when these movements occur and communicate this with your physician, so targeted medication and timing adjustments can be made.

 

How can I stay active during the winter months?

Please make every effort to find ways to stay active during the cold winter months. It is important to find an indoor and/or safe, open facility in which you can exercise. Indoor pools at gyms and therapy facilities are great to use this time of year. Go ahead and get that gym membership you have been considering in order to use the indoor equipment, classes and walking tracks. Convince your spouse or friend to join with you to keep each other accountable. If you have no other choice but to walk the mall, grocery store or Wal-Mart, then do it!! Use the carts for stability and walk for 30 minutes or a set number of laps around the facility. Plan to increase that number each week. Don’t let the cold temperatures keep you on the couch and allow rigidity and stiffness to set in. Get moving! 

 

Note: Please use caution if using a walking track in a facility. These are often designed with a rubberized surface to keep people from falling. Unfortunately these surfaces often cause our patients who don’t always pick up their feet to fall!